Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 194, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 28, 2018, 2:49 PM MDT for El Paso County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 2:49 PM MDT (20:49 UTC)
- Expired
- Jul 28, 2018, 3:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 64 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 8.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887
WUUS55 KPUB 282049
SVRPUB
COC041-282115-
/O.NEW.KPUB.SV.W.0194.180728T2049Z-180728T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
249 PM MDT SAT JUL 28 2018
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northeastern El Paso County in east central Colorado...
* Until 315 PM MDT.
* At 249 PM MDT, a severe thunderstorm was located over Calhan, or 31
miles northeast of Colorado Springs, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Calhan, Ramah and Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3913 10405 3881 10406 3897 10443 3913 10435
TIME...MOT...LOC 2049Z 293DEG 35KT 3904 10430
HAIL...1.00IN
WIND...60MPH
$$
mw1 follow-up statement
876
WWUS55 KPUB 282113
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
313 PM MDT SAT JUL 28 2018
COC041-282122-
/O.EXP.KPUB.SV.W.0194.000000T0000Z-180728T2115Z/
El Paso CO-
313 PM MDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EL PASO COUNTY
WILL EXPIRE AT 315 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
North central El Paso County
LAT...LON 3913 10405 3881 10406 3897 10443 3913 10435
TIME...MOT...LOC 2112Z 293DEG 35KT 3896 10405
$$
mwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:48 AM MDT, 3 hours 1 minute earlier.
Area forecast discussion, Jul 28, 11:48 AM MDT, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Pueblo CO 1148 AM MDT Sat Jul 28 2018 .SHORT TERM...(Today and tonight) Issued at 353 AM MDT Sat Jul 28 2018 Currently...Low clouds and areas of fog have developed in El Paso County per GOES-16 imagery and surface obs, primarily along the I-25 corridor from Fountain through Monument and east to around Peyton. An additional area of low clouds and fog has developed across the far southern plains in southeast Las Animas County, Baca County, and southeast Prowers County. Otherwise, the forecast area is dry with mainly clear skies. Temperatures are in the low 60s across the plains and 50s in the high valleys. Today...With calm/light winds and saturated low levels, the areas of low clouds and fog should persist through around sunrise. Main story today is again thunderstorm potential across most of the forecast area with strong to severe storms across the plains. Southwest US high pressure has moved little since yesterday, leading to continued northwest flow with subtle embedded energy over Colorado today. The mid-level jet will remain centered just to the north of the forecast area, with the southern periphery of the jet bringing stronger winds aloft to areas north of HWY 50 across the eastern plains. Atmospheric moisture remains above average over the region, with TPW around an inch, or 125% of normal, over the plains. Surface dew points across the plains will remain in the 50s today given easterly low level flow, with low 60s dew points over the far east. High surface dew points combined with steep mid-level lapse rates will yield MLCAPE values over 1000 j/kg east of the I-25 corridor, increasing up to 2500 j/kg in Kiowa and Prowers counties. DCAPE will also be over 1000 j/kg. Increasing flow aloft over easterly surface winds will mean favorable deep layer shear in the same area. As with previous days, thunderstorms will develop in the early afternoon over strong diurnal heating and aided by weak upper level energy and upslope flow. These storms will be steered east onto and across the plains during the afternoon and into the early evening, exiting the forecast area around or shortly after midnight. Given the environmental conditions previously stated, severe storms are most likely over the plains east of a line from north central El Paso County to eastern Las Animas County, particularly in Kiowa and Prowers counties by early evening. Hail to 2" in diameter and winds gusting to 70 mph will be possible. An isolated tornado will also be possible. Further west where CAPE and shear will be weaker, severe weather is not as likely, but strong storms could still produce hail close to 1" in diameter and gusty winds, along with frequent lightning and heavy rainfall. Storms will be moving pretty quickly, so flash flooding is not likely except for over burn scars where it remains a possibility given abundant moisture in the atmosphere. Temperatures during the afternoon should rise to near 90 across the plains, and low to mid 80s in Colorado Springs and the high valleys. Tonight...Storms should be out of the forecast area shortly after midnight. Lows will be in the low 60s across the plains, and mid 40s in the San Luis Valley. Areas of fog will again be possible across the plains and in the San Luis Valley given calm to light easterly upslope winds and recent rainfall. .LONG TERM...(Sunday through Friday) Issued at 353 AM MDT Sat Jul 28 2018 ...Severe storms possible Sunday with heavy rain late Sunday night... Guidance continues to indicate the potential for rotating severe storms over the southeast plains Sunday afternoon and evening, then significant MCS will be possible late Sunday evening into the early morning hours Monday over the far eastern plains. Strong NW flow aloft (90+ kt) will be over the region during the Sunday/Sunday night time period. A not so subtle short wave in this flow will drop southeast over the region during the Sunday night. This short wave combined with CAPES of ~2000 J/KG and strong straight line hodographs with deep shear values of ~50 knts will allow for rotating storms to develop over the region by mid afternoon Sunday. All convective severe weather types are possible this day and into the evening hours, with the greatest threat north and east of a line from Pueblo to Kim. With strong straight line hodographs in place, storm splits (right turning and left turning supercells) will be likely, with the left splits capable of producing potentially big hail. Later Sunday evening, guidance indicates a 2nd band of storms will move down the plains, and this activity will congeal into an MCS over the far southeast plains. With the short wave coming in late, the MCS is expected to last well into the early morning hours Monday morning. Since the far southeast plains have received copious amounts of rain (especially areas north and east of Lamar), flooding will be possible. SPC has area in slight risk for the Sunday time frame. As typically the case, convection that occurs today (Saturday) may play an important role on the convective processes that occur on Sunday. However, given the strong forcing (and likely significant pressure falls that will occur over the plains on Sunday afternoon due to the incoming shortwave), synoptically forced upslope flow is likely to occur, so more than sufficient instability should be in place. MCS during the early morning hours of Monday morning will send an outflow boundary towards the mountains. Monday morning should begin with low cigs over the entire plains with a few showers and isold thunderstorms scattered about. Max temps Monday afternoon will be cool with only 70s and 80s over the plains. It is possible that Alamosa in the San Luis valley may see warmer temps than the plains on this day. With the cool stable air over the plains, showers and storms will be isolated at best, with the best coverage over the east slopes of the S Mtns. The Tuesday through Friday time frame looks warmer and drier across the region. Storms will still be possible during the afternoon and evening time periods, but coverage and intensity will be less than what has been going on of late. \/Hodanish && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1147 AM MDT Sat Jul 28 2018 Similar weather expected as the past several days, with scattered storms developing over the higher terrain in the afternoon, with storms spreading southeast across the adjacent plains though the late afternoon and out across the far southeast plains through the late evening. COS, PUB and ALS could all see storms affecting the terminals, with MVFR and possible brief IFR conditions possible with heavy rain, gusty outflow winds and hail. Most likely timing is from 20z through 02z with clearing skies through the evening. As with the past several days, the ample available moisture and clearing skies could lead to IFR cigs with stratus and patchy fog across the eastern Plains, especially in the 10Z- 14Z timeframe. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...HODANISH AVIATION...MW
Hazardous weather outlook, Jul 28, 11:27 AM MDT, 3 hours 22 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Pueblo CO 1127 AM MDT Sat Jul 28 2018 COZ058>089-093>099-291715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1127 AM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will again develop over the mountains early this afternoon, with storms moving southeast across interior valleys, the I-25 Corridor and the eastern plains late this afternoon and into the late evening. Storms, generally east of a line from Monument to Kim, will have the potential to become severe, producing strong and damaging wind gusts up to 70 mph, along with hail up to the size of golf balls and heavy rain. The greatest severe storm threat is across Kiowa and Prowers counties, where an isolated tornado is also possible. Elsewhere, the main storm threats include frequent lightning, gusty outflow winds up to 45 mph, hail up to the size of pennies, and locally heavy rainfall. Storm motion will be fairly quick today, however with ample rainfall recorded over the past several days, flash flooding will still be a concern, especially over the newer burn scars and the areas that have received the most rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms will be possible Sunday afternoon and evening over the southeast plains. Large hail, damaging winds and a tornado or two will be possible. The greatest threat for severe storms at this time will be east and north of a line from Pueblo to Kim. Sunday night a large thunderstorm complex is forecast to move down form northeast Colorado and affect the far southeast plains. Some large hail and strong winds will be possible with this complex of storms. However, the main threat from this thunderstorm complex will be very heavy rain which will be capable of producing flooding over the far eastern plains. Monday through Friday, thunderstorms across the region will become more isolated as drier and warmer air moves into the region. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight across the eastern mountains and southeast plains. 23/23
In the hours before
Special weather statement, Jul 28, 1:04 PM MDT, 1 hour 45 minutes before
Special Weather Statement National Weather Service Pueblo CO 104 PM MDT SAT JUL 28 2018 COZ065-066-069-281930- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 104 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 130 PM MDT... At 104 PM MDT, Doppler radar was tracking a strong thunderstorm over Saguache, or 44 miles north of Alamosa, moving east southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Saguache and Moffat. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3800 10631 3814 10627 3812 10580 3788 10585 TIME...MOT...LOC 1904Z 283DEG 38KT 3806 10618 mw
Special weather statement, Jul 28, 2:35 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT SAT JUL 28 2018
COZ084-085-282115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
235 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
315 PM MDT...
At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 24 miles northeast of Colorado Springs, moving southeast
at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Calhan and Peyton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3907 10418 3885 10438 3907 10467 3913 10462
3913 10433
TIME...MOT...LOC 2034Z 305DEG 11KT 3911 10453
mwSpecial weather statement, Jul 28, 2:40 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
240 PM MDT SAT JUL 28 2018
COZ081-084-085-282115-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
240 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EL PASO COUNTY UNTIL
315 PM MDT...
At 239 PM MDT, Doppler radar was tracking a strong thunderstorm over
Air Force Academy, or 10 miles north of Colorado Springs, moving
southeast at 30 mph.
Heavy rain, nickel size hail and wind gusts up to 50 mph will be
possible with this storm.
Locations impacted include...
Colorado Springs, Monument, Air Force Academy, Palmer Lake, Black
Forest, Gleneagle, Security, Peterson AFB, Falcon, Cimarron Hills,
Security-Widefield and Stratmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3901 10502 3912 10496 3913 10480 3893 10451
3873 10472
TIME...MOT...LOC 2039Z 304DEG 42KT 3899 10485
mwThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Prowers | 32 min |
| Jul 27, 6:37 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 38 min |
| Jul 27, 6:59 PM MDT | Special Weather Statement | PUB | Kiowa | 31 min |
| Jul 27, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 27 min |
| Jul 27, 7:29 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 25 min |
| Jul 27, 7:35 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 25 min |
| Jul 27, 7:46 PM MDT | Tornado Warning | PUB | Kiowa, Prowers | 13 min |
| Jul 28, 1:04 PM MDT | Special Weather Statement | PUB | Saguache | 26 min |
| Jul 28, 2:31 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 93 min |
| Jul 28, 2:35 PM MDT | Special Weather Statement | PUB | El Paso | 40 min |
| Jul 28, 2:40 PM MDT | Special Weather Statement | PUB | El Paso | 35 min |
| Jul 28, 3:00 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 30 min |
| Jul 28, 3:10 PM MDT | Special Weather Statement | PUB | Pueblo | 35 min |
| Jul 28, 3:27 PM MDT | Special Weather Statement | PUB | El Paso | 48 min |
| Jul 28, 3:36 PM MDT | Special Weather Statement | PUB | El Paso | 39 min |
| Jul 28, 3:55 PM MDT | Special Weather Statement | PUB | Otero | 35 min |
| Jul 28, 5:19 PM MDT | Special Weather Statement | PUB | Bent | 41 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.